Feature | November 11, 2013
Increased Cardiovascular Risk in Men Using Testosterone Therapy Prompts Warning
November 11, 2013 — Men undergoing testosterone therapy had a 29 percent greater risk of heart attack, stroke and death according to a study of a "real world" population of men. An accompanying editorial in JAMA by an endocrinologist with the Perelman School of Medicine at the University of Pennsylvania notes that the mounting evidence of a signal of cardiovascular risk warrants cautious testosterone prescribing and additional investigation.
An estimated 2.9 percent of U.S. men over 40 years old are prescribed testosterone therapy, yet there are limited randomized trial data examining the long term benefits and risks.
A study of patients in the VA system compared 1,223 men taking testosterone with 7,489 men not using testosterone and found a greater percentage of deaths, heart attacks and strokes in the testosterone group. Approximately one in five men not taking the therapy had such an event, whereas more than one in four men taking testosterone had a heart attack, stroke or died over a three year period.
"We do not know if this risk extends to men who are taking testosterone for 'low T syndrome' or younger men taking it for physical enhancement, as there is a lack of long term safety data of testosterone therapy in men," said Anne Cappola, M.D., Sc.M., associate professor of medicine, Division of Endocrinology, Diabetes and Metabolism, Perelman School of Medicine, University of Pennsylvania and associate editor, JAMA. "But the men who were taking testosterone in this study were slightly healthier to begin with and surprisingly had a higher risk of catastrophic events."
Cappola notes that additional information from the ongoing T Trial — a randomized trial of 800 men aged 65 and older with diminished walking ability, interest in sex, energy, memory or iron levels in blood who will receive testosterone gel or placebo for one year — may provide important guidance to older men who meet current recommendations for testosterone therapy. Until then, Cappola notes "prescribers and patients should be wary."
For more information: jama.jamanetwork.com